My 86-year-old mother recently underwent hip repair surgery, and she has had macular degeneration for at least 20 years. She states that her vision has worsened since the hip surgery, so I was curious if there was any connection between anesthesia and worsening of her vision? [ 07/31/11 ]
Blurred vision has been reported as a side effect of several types of general anesthesia. Some of this post-anesthesia decrease in vision is very transient; however, other surgery-associated vision loss can be more permanent. If this blurred vision persists, it would be prudent to have a full evaluation by an ophthalmologist. No link has been established between general anesthesia and worsening of age-related macular degeneration.
Is it true that the Avastin injections that also include steroids are more effective than Avastin alone? Is Avastin approved by the FDA for the treatment of macular edema? [ 07/30/11 ]
Avastin injections do not include any steroid medications and it has not been FDA approved for macular edema. However, Avastin has been used in an off-label fashion in thousands of patients worldwide suffering from a variety of eye disorders, including macular edema. Research is currently ongoing to test the efficacy of Avastin in combination with other therapies such as steroids or laser for a variety of diseases.
Is there any connection between myasthenia gravis and macular degeneration? [ 07/29/11 ]
No formal relationship has been established between myasthenia gravis and age-related macular degeneration (ARMD). Myasthenia gravis is thought to be an autoimmune disorder, which does not appear to be the case for ARMD.
I am 85 years old and have wet macular degeneration in the right eye. I have had three shots in the eye thus far, and during my most recent office visit, the nurse hit a vein while administering the anesthetic to my eye. My eye has been bloodshot for five days so far. It appears as though that eye is not fully open and may be paralyzed. Does this accident happen often and will my eye return to normal? [ 07/06/11 ]
It is not uncommon to have bloodshot eyes after eye injection for age-related macular degeneration. If you are not on blood thinners, the eyes will typically return to the normal appearance after 1 – 2 weeks. If you cannot move your eye or develop double vision, you should return to your retinal specialist promptly as eye muscle paralysis is not normal after an injection.
My son is 11 years old and has been experiencing intermittent vision loss. He had an ultrasound of the eye and it showed that he had drusen in both eyes. The right eye had really large "stones," and the left eye had a larger number of smaller “stones.” I don’t really understand this at all. Are these signs of macular degeneration, and will it lead to his complete vision loss? If so, how long does it normally take to lose all vision? I know you can’t give me specifics, but just having a vague understanding would assist me in getting my head around this diagnosis. [ 07/04/11 ]
Age-related macular degeneration (ARMD) does not typically occur in patients younger than 55. You are correct in thinking that drusen are a finding in ARMD, however drusen can also appear in other diseases. Your son may have “optic nerve head drusen,” which can cause visual loss in rare cases by compressing the optic nerve or by influencing the growth of new blood vessels in the macular region. The good news is that vision loss from optic nerve head drusen in not common. Your son may also have a different kind of macular degeneration causing drusen, but these diseases are very rare. Please discuss this with your eye doctor; he or she can determine the exact type and location of drusen in your son's eyes, as well as the prognosis for these drusen.
Is it true that a mild electric current into the eye will clear up macular degeneration? [ 07/03/11 ]
A handful of physicians presented this idea several years ago; however, no definite proof currently exists to support electric current as a valid treatment for age-related macular degeneration (ARMD).
I was diagnosed with macular degeneration six months ago, which has recently changed to the wet form. I had a Botox shot in my forehead recently, and was curious if this could have caused the changes in my macula? Also, can viewing a computer monitor all day cause harm to the eyes if someone has macular degeneration? [ 07/01/11 ]
No relationship has been established between Botox injections and age-related macular degeneration. Computer viewing can cause worsening of eye dryness, and this can lead to a reduction in vision independent to vision loss caused by age-related macular degeneration. You can try artificial tears to counteract this dryness. Computer viewing has not been linked to the development or progression of age-related macular degeneration.
My grandmother turned 101 years old in September of 2010, and her only ailment is her macular degeneration. This eye disease causes her much distress due to the visual impairment. Lately, her symptoms have become worse and I feel that her doctors are just telling her to cope with the problem due to her advanced age. Are there are any macular degeneration treatments that would be safe for a woman of her age? [ 06/29/11 ]
The treatment options for your grandmother depend on the exact type of age-related macular degeneration (ARMD) that she has. ARMD is divided into two subtypes, wet and dry. Currently there are multiple FDA approved treatments for the wet subtype, but none for the dry subtype. Certain patients can slow the progression of dry ARMD by taking a special vitamin formulation. If your grandmother is not being offered any treatments, it is possible she does not have a currently treatable form of the disease. Your grandmother, however, may still benefit from referral to a low vision specialist. Such a specialist can help optimize your grandmother's vision using training and assistive devices for activities that she likes to engage in, such as reading, using a computer, etc. Your retina specialist can help you with the referral.